Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 86, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2003, 12:58 AM CDT for Republic County, Washington County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 12:58 AM CDT (05:58 UTC)
- Expired
- Jun 10, 2003, 2:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 10:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
239
WUUS53 KTOP 100558
SVRTOP
KSC157-201-100700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1259 AM CDT TUE JUN 10 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 200 AM CDT
* AT 1257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF MUNDEN...OR ABOUT 28 MILES
NORTH OF CONCORDIA...MOVING SOUTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED...
BELLEVILLE
MUNDEN
NARKA
MAHASKA
CUBA
HADDAM
MORROWVILLE
HOLLENBURG
WASHINGTON
GREENLEAF
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 4000 9759 4000 9771 3973 9767 3969 9694
4000 9694 4000 9737
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:30 PM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, Jun 9, 2:30 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 230 PM CDT MON JUN 9 2003 ...MAIN CONCERN IS THUNDERSTORM CHANCES... IMPULSE IN WATER VAPOR IMAGERY OVER MONTANA WILL MOVE INTO THE NORTHERN PLAINS THIS EVENING. THIS FEATURE WILL PUSH A LOW PRESSURE TROUGH ALONG THE LEE OF THE ROCKY MOUNTAINS TO THE EAST AS A COLD FRONT. MCS DEVELOPMENT WILL OCCUR TONIGHT FROM THE DAKOTAS INTO MINNESOTA WITH WEAKER DEVELOPMENT POSSIBLE BETWEEN I-70 AND I-80 AFTER MIDNIGHT. LOWS TONIGHT WILL BE WARMER (60S) WITH DEWPOINTS ON THE RISE. DEPENDING ON THE AMOUNT OF OVERNIGHT CONVECTION...SURFACE FRONT SHOULD STRADDLE THE FORECAST AREA ON TUESDAY. WITH THE ADDITION OF ABUNDANT MOISTURE AND WARM TEMPERATURES...ADDITIONAL CONVECTION SHOULD OCCUR TUESDAY AFTERNOON AND SPREAD TO THE EAST AS THE SURFACE FRONT SLIDES TO THE SOUTH. TEMPERATURES ON TUESDAY WILL BE A LITTLE TRICKY DEPENDING ON WHETHER CONVECTION IS ONGOING EARLY TUESDAY MORNING. OTHERWISE MORE SUNSHINE WILL BE AVAILABLE AND HIGHS COULD CREEP HIGHER THAN 82-85. CONVECTION MAY END OVER THE NORTHCENTRAL COUNTIES...BUT DUE TO THE UNCERTAINTY OF THE FRONTAL POSITION WILL CONTINUE A SLIGHT CHANCE TUESDAY NIGHT WITH A CHANCE FARTHER SOUTH. REMNANTS OF THE FRONT MOVE NORTH DURING THE DAY WEDNESDAY WITH ANOTHER ROUND OF SCATTERED CONVECTION. THURSDAY THROUGH MONDAY... WILL CONTINUE THUNDERSTORM CHANCE THURSDAY INTO FRIDAY BEFORE ENDING SUNDAY AND MONDAY. CONTINUES TO APPEAR THAT WEST-SOUTHWEST UPPER FLOW WILL EVOLVE INTO A NEARLY CUTOFF LOW TO THE EAST WITH RIDGING TO THE IMMEDIATE WEST. ALTHOUGH NCEP CONFIDENCE IS LOW...ALL MODELS ARE TRENDING TO THIS SOLUTION. THIS SHOULD KEEP THE FORECAST AREA ON THE NORTHWEST SIDE OF THE LOW WITH THE RIDGING PINCHING OFF THE MOISTURE. OVERALL THIS WOULD KEEP THE AREA GENERALLY DRY (NOT ENOUGH TO MENTION ANY ISOLATED ACTIVITY) FOR THE END OF THE WEEKEND INTO EARLY NEXT WEEK. KEPT TEMPERATURES 80-85 FOR HIGHS AND 60-65 FOR LOWS. ROGERS .TOP...NONE.
Hazardous weather outlook, Jun 9, 4:46 PM CDT, 8 hours 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 446 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE SCATTERED ACROSS NORTHCENTRAL KANSAS THIS EVENING THEN SPREAD OVER NORTHEAST AND EASTCENTRAL KANSAS MAINLY AFTER MIDNIGHT. THE INITIAL THREAT THIS EVENING WILL BE LARGE HAIL AND DOWNBURST WINDS. DEADLY LIGHTNING WILL OCCUR WITH ALL THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES CONTINUE THROUGH SATURDAY. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE TUESDAY AFTERNOON AND TUESDAY NIGHT...GENERALLY SOUTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:14 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| Jun 10, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.